Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 85, NWS Pueblo, CO

July 9, 2006Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 9, 2006, 1:10 PM MDT for Baca County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2006, 1:10 PM MDT (19:10 UTC)
Expired
Jul 9, 2006, 1:55 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Baca County, CO

The radar

The Pueblo radar (KPUX), 207 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2039 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 091910
SVRPUB
COC009-092015-
/O.NEW.KPUB.SV.W.0085.060709T1910Z-060709T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
110 PM MDT SUN JUL 9 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BACA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 215 PM MDT...

* AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF WALSH...OR 20 MILES
  SOUTHWEST OF THE SAUNDERS ELEVATOR...AND WAS MOVING TO THE EAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WALSH.
  BARTLETT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3742 10242 3724 10243 3721 10207 3746 10207

$$
2 follow-up statements
000 
WWUS55 KPUB 091921
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
120 PM MDT SUN JUL 9 2006

COC009-092015-
/O.CON.KPUB.SV.W.0085.000000T0000Z-060709T2015Z/
BACA CO-
120 PM MDT SUN JUL 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR EAST CENTRAL BACA COUNTY...

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WALSH...OR 17 MILES SOUTHWEST OF
THE SAUNDERS ELEVATOR...AND WAS MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WALSH.
  STONINGTON.
  BARTLETT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3742 10240 3724 10242 3721 10206 3749 10206

$$
000 
WWUS55 KPUB 091955
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT SUN JUL 9 2006

COC009-092005-
/O.CAN.KPUB.SV.W.0085.000000T0000Z-060709T2015Z/
BACA CO-
155 PM MDT SUN JUL 9 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EAST
CENTRAL BACA COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

LAT...LON 3742 10240 3724 10242 3721 10206 3749 10206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:43 AM MDT, 9 hours 27 minutes earlier.

Area forecast discussion, Jul 9, 3:43 AM MDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
343 AM MDT SUN JUL 9 2006

.SHORT TERM...
(TODAY AND TONIGHT)

HEAVY RAIN POTENTIAL IS AGAIN THE PRIMARY METEOROLOGICAL CONCERN FOR
THE SHORT TERM.  CWFA CURRENTLY NOTING SHOWERS SLOWLY EXITING
NORTHEASTERN EL PASO COUNTY AND CONTINUING OVER PORTIONS OF THE FAR
SOUTHEAST PLAINS EARLY THIS MORNING.

IMPRESSIVE SURFACE DEW-POINTS IN THE LOWER TO MID 60S NOTED OVER THE
PLAINS WITH EVEN SOME LOWER 50S DEW POINTS STILL OBSERVED OVER
PORTIONS OF THE SAN LUIS VALLEY.  IN ADDITION...PRECIPITABLE WATER
VALUES IN THE 1.1O TO 1.35 INCH RANGE ACROSS THE CWFA WHICH IS IN
THE IMPRESSIVE 150% TO 180% RANGE FOR THIS TIME OF YEAR.

LATEST COMPUTER MODELS...SURFACE OBSERVATIONS AND SATELLITE TRENDS
INDICATE THAT THE IMPRESSIVE MOISTURE PLUME TO CONTINUE OVER THE
CWFA TODAY INTO AT LEAST THE EARLY PORTIONS OF TONIGHT AND EVEN WITH
LIMITED HEATING EXPECTED TODAY...LOCALIZED HEAVY TO VERY HEAVY RAIN
BURSTS WILL BE POSSIBLE IN THIS EFFECTIVE NEAR-TROPICAL TYPE
AIRMASS.

ALSO...AS UPPER WAVE MOVES ACROSS/NEAR CWFA TODAY INTO
TONIGHT...SOMEWHAT FAVORABLE LARGER SCALE ASCENT WILL BE NOTED OVER
PORTIONS OF THE CWFA.  FINALLY...LATEST NAM MODEL INDICATES THAT
ANOTHER NORTHERLY SURGE SHOULD BE ALIGNED FROM FAR SOUTH-CENTRAL
COLORADO INTO SOUTHEAST COLORADO BY 00Z MONDAY.  AT THIS TIME...THE
MAIN FACTOR HOLDING BACK THE POTENTIAL FOR A MORE WIDESPREAD/HEAVIER
PRECIPITATION EVENT WILL BE THE PROJECTED COOL EARLY TO MID JULY
MAXIMUM TEMPERATURES.  HOWEVER...WITH THE PREVIOUS SEVERAL PAST DAYS
OF RAIN...SOME QUITE HEAVY AND WITH PREVIOUSLY MENTIONED PARAMETERS
IN PLACE I THINK IT IS PRUDENT TO ISSUE A FLASH FLOOD WATCH FROM 11
AM THIS MORNING TO MIDNIGHT TONIGHT FOR CENTRAL AND EASTERN PORTIONS
OF THE CWFA.  AS PREVIOUSLY MENTIONED...MAXIMUM TEMPERATURES WILL
RUN SEVERAL CATEGORIES BELOW CLIMATOLOGICAL AVERAGES TODAY MOST
AREAS.  THANKS TO SURROUNDING OFFICES AND NATIONAL CENTERS FOR
COORDINATION/COLLABORATION.

.LONG TERM...
(MON THROUGH SAT)

...WARMING AND DRYING TREND STILL IN THE OFFING NEXT WEEK...

MON THROUGH SAT...MODELS ARE STILL ATTEMPTING TO USHER IN A
RELATIVELY DEEPER DRIER AIR MASS NEXT WEEK. WITHOUT A SIGNIFICANT
SYNOPTIC SCALE SYSTEM...IT MIGHT BE TOUGH TO TOTALLY WIPE OUT ALL
OF THE SFC MOISTURE FROM THE PAST WEEKS MODERATE TO HEAVY RAINFALL.
HOWEVER...IF MUCH DRIER AIR ALOFT MIXES DOWN...THEN SFC DEW POINTS
WILL BE MUCH LOWER THAN WEEKS PAST. AN ELONGATED MIDDLE AND UPPER
LEVEL HIGH PRESSURE SYSTEM IS FORECAST TO STRETCH FROM NM INTO THE
PLAINS WITH SW-W FLOW OVER THE CNTRL ROCKIES. THIS MAY START TO
MIGRATE MUCH DRIER AIR ALOFT INTO THE CNTRL ROCKIES. GIVEN WE ARE
HEADING INTO PEAK TSTM CLIMATOLOGY FOR THE NEXT COUPLE OF MONTHS...IT
IS TOUGH TO COMPLETELY REMOVE POPS. PLAN TO GO BACK TO THE TYPICAL
VERY LOW POPS FOR THE AFTN AND EVE. POPS/WX WILL MAINLY BE FOR
THE MTS AND HIGH VALLEYS. IF THIS PATTERN CHANGE VERIFIES...WE
WILL TRANSITION TO MORE HIGH CLOUD BASE...A FEW DRY...TSTMS. THIS
WILL BE SOMEWHAT OF A RELIEF FROM THE MODERATE TO HEAVY RAINFALL OF
THE PAST WEEK...BUT INCREASE THE THREAT OF WILDFIRE STARTS. TEMPERATURES
SHOULD BE HEADING TO AT OR ABOVE AVERAGE READINGS FOR THIS TIME OF
THE YEAR. GFS HAS H7 TEMPERATURES OF +16C TO +19C. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 11 AM MDT THIS MORNING THROUGH THIS
EVENING FOR COZ072-COZ073-COZ074-COZ075-COZ076-COZ077-COZ078-
COZ079-COZ080-COZ081-COZ082-COZ083-COZ084-COZ085-COZ086-COZ087-
COZ088-COZ089-COZ093-COZ094-COZ095-COZ096-COZ097-COZ098-COZ099.

&&

77/17
Hazardous weather outlook, Jul 9, 6:56 AM MDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT SUN JUL 9 2006

COZ058>089-093>099-101300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT SUN JUL 9 2006

...A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM MDT THIS MORNING
THROUGH THIS EVENING FOR THE SOUTHEAST COLORADO MOUNTAINS...THE I-25
CORRIDOR AND THE SOUTHEAST COLORADO PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE OVER THE SOUTHEAST
COLORADO MOUNTAINS...THE I-25 CORRIDOR AND THE SOUTHEAST COLORADO
PLAINS TODAY INTO TONIGHT.  ADDITIONAL RAINFALL ACCUMULATIONS OF
1 TO 2 INCHES WILL BE POSSIBLE IN THIS AREA FROM LATER THIS MORNING
INTO THIS EVENING.  IN AREAS OF MORE INTENSE THUNDERSTORM
ACTIVITY...LOCALLY HEAVIER RAINFALL AMOUNTS WILL BE POSSIBLE BY LATE
TONIGHT.  THE HEAVY RAIN...COMBINED WITH ALREADY SATURATED SOILS
FROM RECENT DAYS PRECIPITATION...IS EXPECTED TO RESULT IN A HIGH
POTENTIAL FOR FLOODING ACROSS SOUTHEAST COLORADO TODAY INTO
TONIGHT.  SERIOUS FLASH FLOODING IS POSSIBLE.

WILDFIRE SCARS...URBANIZED AREAS...AND LOCATIONS THAT HAVE SEEN
RECENT FLOODING OR HEAVY RAIN...WILL ALL BE ESPECIALLY SUBJECT TO
FLOOD PROBLEMS TODAY INTO TONIGHT.

THE REMAINING AREAS OF SOUTHERN COLORADO CURRENTLY NOT COVERED BY
THE FLASH FLOOD WATCH WILL ALSO HAVE THE POTENTIAL TO SEE HEAVY RAIN
TODAY INTO TONIGHT. HOWEVER...THE POTENTIAL FLOODING IN THESE AREAS IS
EXPECTED TO BE MORE LOCALIZED AND GENERALLY OF LESSER IMPACT.

THIS IS A POTENTIALLY DANGEROUS SITUATION FOR SOUTHERN COLORADO.
PAY CLOSE ATTENTION TO THE WEATHER TODAY AND TONIGHT.  STAY TUNED TO
NOAA WEATHER RADIO...THE LOCAL MEDIA...OR MONITOR THE INTERNET FOR
THE MOST TIMELY WARNING AND FORECAST INFORMATION ISSUED BY THE
NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS UP TO 40 MPH. FOR THE REMAINDER OF THE
WEEK INTO NEXT WEEKEND....THERE WILL BE A POTENTIAL FOR THUNDERSTORMS
MAINLY OVER THE MOUNTAINS AND HIGH VALLEYS DURING THE DURING THE
AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE
CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 40 MPH...AND LITTLE
OR NO RAINFALL. WITH LONG TERM DROUGHT PROBLEMS...THE THREAT FOR
WILDFIRES WILL BE INCREASING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER MUCH OF SOUTHERN COLORADO TODAY AND TONIGHT.

77/METZE

In the hours before

Local storm report, Jul 9, 8:52 AM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
852 AM MDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HEAVY RAIN       SECURITY                38.75N 104.74W
07/09/2006  M0.87 INCH       EL PASO            CO   NWS EMPLOYEE

            24 HOUR AMOUNT

1205 AM     HEAVY RAIN       3 N PUEBLO RESERVOIR    38.30N 104.75W
07/09/2006  M2.99 INCH       PUEBLO             CO   NWS EMPLOYEE

            24 HR AMOUNT

1205 AM     HEAVY RAIN       5 N PUEBLO RESERVOIR    38.33N 104.75W
07/09/2006  M2.16 INCH       PUEBLO             CO   NWS EMPLOYEE

            24 HR AMOUNT

1205 AM     HEAVY RAIN       1 N BEULAH              38.07N 104.99W
07/09/2006  M2.25 INCH       PUEBLO             CO   TRAINED SPOTTER

            24 HR AMOUNT

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:12 PM MDTFlash Flood WarningPUBCuster, Pueblo2 hr
Jul 9, 4:37 AM MDTFlash Flood WatchPUBAlamosa, Baca, Bent, Chaffee, Costilla, Crowley and 11 more18 hr
Jul 9, 12:38 PM MDTTornado WarningPUBAlamosa, Conejos, Costilla67 min
Jul 9, 2:55 PM MDTFlash Flood WarningPUBBaca6 hr
Jul 9, 4:34 PM MDTTornado WarningPUBPueblo56 min
Jul 9, 5:00 PM MDTFlash Flood WarningPUBPueblo2 hr
Jul 9, 5:15 PM MDTTornado WarningPUBCrowley29 min
Jul 9, 5:23 PM MDTTornado WarningPUBPueblo12 min
Jul 9, 5:29 PM MDTTornado WarningPUBBent, Otero61 min
Jul 9, 5:55 PM MDTFlash Flood WarningPUBBent, Crowley, Otero2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.